Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A proof of Bernstein's theorem on regularly monotonic functions

Author: J. A. M. McHugh
Journal: Proc. Amer. Math. Soc. 47 (1975), 358-360
MSC: Primary 26A90
MathSciNet review: 0354974
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A function is called ``regularly monotonic'' if it is of class $ {C^\infty }$ and each derivative is of a fixed sign (which may depend on the order of the derivative). We present a short proof of Bernstein's theorem on the analyticity of such functions.

References [Enhancements On Off] (What's this?)

  • [1] S. N. Bernštein, Leçons sur les propriétés extrémales et la meilleure approximations des fonctions analytiques d'une variable réelle, Gauthier-Villar s, Paris, 1926.
  • [2] R. P. Boas Jr., Signs of derivatives and analytic behavior, Amer. Math. Monthly 78 (1971), 1085–1093. MR 0296236,
  • [3] Ralph P. Boas Jr., A primer of real functions, The Carus Mathematical Monographs, No. 13, Published by The Mathematical Association of America; distributed by John Wiley and Sons, Inc.; New York, 1960. MR 0118779

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A90

Retrieve articles in all journals with MSC: 26A90

Additional Information

Keywords: $ C$-infinity functions, analyticity, regularly monotonic functions
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society